Statins, Muscle Pain and CoQ10; What You Need To Know


Here is a side effect of medications we should all be aware of; “up to 75% of people who take a statin medication to treat elevated cholesterol will suffer from muscle pain”.  Statins are currently the most effective medication available to decrease low density lipids.  They work by partially inhibiting the ability of the liver to produce cholesterol.

The category of medications called statins is well known for causing muscle aches and pains.  It is known that this class of medications may possibly decrease energy production in the muscles.  It is thought that this decrease in energy production may be related to the increase in muscle aches and pain.

If not monitored, this muscle pain syndrome may rarely develop into rhabdomyolysis.  Rhabdomyolysis is a condition that involves the breakdown of muscle fibers and their release into the blood system.  This may be damaging to the kidneys when the body attempts to filter the broken down muscle products out of the blood stream.

The first issue that comes up here is the fact that many people will stop taking their statin medications the moment they begin to feel any muscle pain.  These are important medications and work to help decrease the buildup of cholesterol on our blood vessel walls.  This buildup of cholesterol may lead to a heart attack or a stroke. 

Please, if you are taking a statin medication and begin to feel some muscle ache or pain, call your doctor or pharmacist to discuss your options before stopping your medication.  This is important therapy and there are a few different medications to choose from.  Some of the choices may be less likely to cause muscle ache and pain in different individuals.

The second issue that comes up is the understanding that people being treated with statin therapy have low levels of Coenzyme Q 10 (CoQ10).  CoQ10 is produced by the body and is necessary for the basic function of cells.  The unproven assumption is that if a patient supplements with CoQ10, this replacement therapy may help decrease the muscle aches and pains.

Some small anecdotal studies have shown that taking CoQ10 supplementation with your statin may reduce the muscle aches and pains associated with therapy.  The issue is, there have been no large, double-blind studies to support this theory.  Current medical guidelines do not recommend routinely taking CoQ10 as a supplement along with your statin therapy.

More importantly, CoQ10 is considered a dietary supplement under the Dietary Supplement Health & Education Act of 1994 (DSHEA).   This act clearly states that a company may make a claim about their product without having done studies or trials as long as the claim fits the appropriate wording.  Furthermore, the company does not need to get FDA approval before they produce and market their product.  It is the responsibility of the FDA to search out new products, test them for their “claims” and “product integrity” and then have the company pull them off the market if they do not meet standards.  This process may sometimes take months and even years.  The dietary supplement market is truly a Buyer-Be-Ware marketplace.

Bottom line; many people have testimonials about how well CoQ10 has worked for them to help their muscle aches and pains while they are taking their statin medications.  If you are taking a statin medication and begin to feel any aches and pains, please contact your doctor or pharmacist to discuss your options.

If you would like to listen to a Medication SpecificCounseling SessionTM discussing a specific statin medication, please registerto become a member of AudibleRxTM and then have full access to all of the counseling sessions for a full five years.   

Thanks
Steve
www.AudibleRx.com

Copyright AudibleRx (TM), all rights reserved. Please do not copy or publish or distribute without consent and approval from AudibleRx (TM).